Washington, 2018

Funnel Cloud in Washington, April 28, 2018

April 28, 2018 · NWS OTX · 1 event in 1 county or zone

During the afternoon of April 28th radar indicated scattered small convective showers over the Columbia Basin. A small funnel cloud was photographed by multiple citizens appending from a convective cell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the afternoon of April 28th radar indicated scattered small convective showers over the Columbia Basin. A small funnel cloud was photographed by multiple citizens appending from a convective cell. The funnel cloud was brief and no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 28, 3:56 PM PST, 24 minutes earlier.

Area forecast discussion, Apr 28, 3:56 PM PST, 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
456 PM PDT Sat Apr 28 2018

.SYNOPSIS...
Sunday through Tuesday will feature seasonal temperatures with
occasional showers. The cool and unsettled weather will ease by
midweek as a ridge rebuilds over the Inland Northwest with warmer
and drier weather.

&&

.DISCUSSION...
Tonight through Monday: An upper-level low will slowly migrate through
the region during this period. Smaller scale disturbances
rotating around the low will delivering periods of showers with
most activity tracking over the periphery of the Columbia Basin.
Away from this features, afternoon heating will bring a threat for
hit or miss light showers. There will be a small chance for
thunderstorms across far southeastern WA and the lower ID
Panhandle each of the next few afternoons/early evenings and into
NE WA Sunday afternoon but instability parameters are marginal so
not expecting much more than infrequent lightning strikes. HRRR is
also indicating a few cell developing around the Waterville
Plateau this evening so this is something that will be monitored
through sunset. Precipitation amounts over the next few days will
generally be light except on a highly localized basis under any
convective cells. In general, less than a quarter of an inch is
expected over the next 48 hours. Temperatures will remain on the
cool, seasonal side with afternoon highs in the 50s to 60s and
lows in the upper 30s to 40s. Rainfall from the last 24 hours will
keep a small chance for patchy fog in the morning hours in and
around the sheltered northern valleys. /sb

Monday night through Tuesday night...By Monday night the upper
low will be well away from the Pacific Northwest. Northwest-
northerly flow and lingering moisture will keep a chance of rain
showers and high elevation snow showers across the eastern third
of the forecast area, east of a line from Republic to Ritzville.
Precipitation amounts will be under a tenth of an inch in the
north Panhandle and a few hundredths elsewhere. Temperatures will
begin to warn through this period with high temperatures from the
high 50s to around 70.

Wednesday and Thursday...High pressure will build into the region
for a warming and drying trend. Temperatures will warm 4-6
degrees on Wednesday and another 3-4 degrees Thursdays which will
put the highs in the 60s to 70s.

Friday and Saturday...Model guidance has been consistent showing
the ridge flattening out Friday and Saturday with another weather
system coming through the region on Sunday. The ECMWF on the other
hand is about 24 hours quicker with the low. For now the forecast
will lean in favor of the slower solution with the ridge flatting
and the low pressure system coming in on Sunday. That will mean
cooler temperatures, and an increasing chance for showers across
the northern mountains on Friday and and just about all areas on
Saturday. Tobin

&&

.AVIATION...
00Z TAFS: Afternoon heating will keep the chance of showers for
KCOE through sunset, while shower chances linger through 08 or 09Z
for KLWX and KEAT. VFR conditions are expected at all TAF sites.
There will be a chance for some early stratus at KGEG-KCOE given
the wind direction and cool, moist boundary layer. Some weak
disturbances will bring the chance for scattered afternoon showers
again on Sunday for KPUW, KLWS, KCOE, and potentiall KGEG and
KSFF. /bw

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  59  41  58  41  60 /  10  10  10  30  10  20
Coeur d'Alene  42  58  39  57  39  58 /  10  10  20  40  20  20
Pullman        41  56  39  55  39  57 /  40  20  10  20  10  20
Lewiston       46  62  44  61  43  63 /  50  20  20  20  10  20
Colville       43  59  41  63  41  67 /  20  40  30  30  10  20
Sandpoint      41  57  38  55  39  56 /  30  20  40  40  20  30
Kellogg        39  56  37  53  37  54 /  20  30  20  40  30  40
Moses Lake     42  66  42  66  41  68 /  10   0  10  10  10  10
Wenatchee      44  62  43  64  42  67 /  10  10  10  10  10  10
Omak           44  61  42  65  42  67 /  20  10  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Apr 28, 2:55 AM PST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
355 AM PDT Sat Apr 28 2018

IDZ001-004-WAZ037-038-042-043-291300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
355 AM PDT Sat Apr 28 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Significant rises on rivers and streams are expected from the
East slopes of the Cascades through Northern Washington and into
the Idaho Panhandle this weekend into next week. Recent warm
temperatures have begun to melt the mountain snow pack. Periods of
rain this weekend will contribute to the rising rivers.

IDZ002-003-026-027-WAZ031>036-041-044-291300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
355 AM PDT Sat Apr 28 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Apr 28, 2:16 PM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
316 PM PDT SAT APR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     FLOOD            1 SW CURLEW             48.88N 118.61W
04/28/2018                   FERRY              WA   LAW ENFORCEMENT

            ROAD WASHOUT ON STATE ROUTE 21 AT MP 181.5.
            ROAD IS FULLY BLOCKED.

&&
Local storm report, Apr 28, 3:56 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
456 PM PDT SAT APR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     2 WNW EPHRATA           47.32N 119.58W
04/28/2018                   GRANT              WA   PUBLIC

&&

The radar

The Spokane radar (KOTX), 152 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Grant

When
April 28, 4:20 PM PST to 4:30 PM PST
Where
Grant County, 2.34 mi W of Ephrata
Reported by
Public
Coordinates
47.320, -119.580

Multiple members of the public reported and photographed a small funnel cloud near Ephrata.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750760.